Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 91, NWS La Crosse, WI

July 13, 2024Allamakee County, Howard County, Winneshiek County, Iowa; Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2024, 8:15 PM CDT for Allamakee County, Howard County, Winneshiek County, Iowa; Houston County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2024, 8:15 PM CDT (01:15 UTC)
Expired
Jul 13, 2024, 9:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Howard County, IA, Winneshiek County, IA, Houston County, MN

The radar

The La Crosse radar (KARX), 63 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 7:33 PM CDTSevere Thunderstorm WatchSPC4 hr
Jul 13, 3:38 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2405 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KARX 140115
SVRARX
IAC005-089-191-MNC055-140215-
/O.NEW.KARX.SV.W.0091.240714T0115Z-240714T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
815 PM CDT Sat Jul 13 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Howard County in northeastern Iowa...
  Allamakee County in northeastern Iowa...
  Winneshiek County in northeastern Iowa...
  Southern Houston County in southeastern Minnesota...

* Until 915 PM CDT.

* At 815 PM CDT, severe thunderstorms were located along a line
  extending from near Spring Grove to 7 miles northeast of Decorah to
  near Ridgeway, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Decorah, Spring Grove, Spillville, and Ridgeway around 820 PM CDT.
  Calmar around 825 PM CDT.
  Waukon around 830 PM CDT.
  Ossian around 835 PM CDT.
  Postville around 845 PM CDT.
  Lansing around 850 PM CDT.
  Harpers Ferry around 900 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, Vernon Springs County Park, County Roads A 52 And W 60,
Festina, Vernon Springs, Nordness, and County Roads V 58 And A 46.

People attending the Winneshiek County Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4343 9181 4350 9173 4366 9164 4350 9122
      4345 9123 4339 9120 4337 9122 4335 9120
      4331 9111 4325 9106 4313 9118 4308 9118
      4308 9199 4319 9208 4321 9208 4321 9210
      4338 9230
TIME...MOT...LOC 0115Z 307DEG 34KT 4362 9166 4339 9172 4330 9205 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Naylor
1 follow-up statement
043 
WWUS53 KARX 140155
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
855 PM CDT Sat Jul 13 2024

IAC089-MNC055-140204-
/O.CAN.KARX.SV.W.0091.000000T0000Z-240714T0215Z/
Howard IA-Houston MN-
855 PM CDT Sat Jul 13 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD AND
SOUTHERN HOUSTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa...and southwestern Wisconsin.

&&

LAT...LON 4308 9199 4319 9208 4324 9208 4328 9176
      4341 9133 4336 9127 4335 9123 4337 9122
      4331 9111 4325 9106 4313 9118 4308 9118
TIME...MOT...LOC 0154Z 307DEG 34KT 4340 9126 4317 9132 4308 9165 

$$

IAC005-191-140215-
/O.CON.KARX.SV.W.0091.000000T0000Z-240714T0215Z/
Allamakee IA-Winneshiek IA-
855 PM CDT Sat Jul 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ALLAMAKEE AND SOUTHERN WINNESHIEK COUNTIES...

At 854 PM CDT, severe thunderstorms were located along a line
extending from near Lansing to 8 miles west of Harpers Ferry to near
Postville, moving southeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lansing, Postville, and Harpers Ferry around 900 PM CDT.

Other locations impacted by these severe thunderstorms include County
Roads A 52 And X 52, Volney, County Roads A 52 And W 60, Waterville,
State Road 76 And County X 16, Festina, and Nordness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 9199 4319 9208 4324 9208 4328 9176
      4341 9133 4336 9127 4335 9123 4337 9122
      4331 9111 4325 9106 4313 9118 4308 9118
TIME...MOT...LOC 0154Z 307DEG 34KT 4340 9126 4317 9132 4308 9165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:54 PM CDT, 1 hour 21 minutes earlier. Its key messages:

  • Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday.
  • Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday.
  • Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week.
Area forecast discussion, Jul 13, 6:54 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
654 PM CDT Sat Jul 13 2024

.KEY MESSAGES...

- Rounds of storms this afternoon through Monday night. Some
  storms will be strong to severe this afternoon through tonight
  with damaging wind gusts being the primary threat. Large hail
  and heavy rain are also possible. Isolated strong storms are
  possible Sunday with increasing probabilities for strong to
  severe storms on Monday.

- Hot and humid conditions continue this weekend with highs in
  the upper 80s and lower 90s. Widespread heat indices in the
  middle to upper 90s with some areas reaching 100 on Sunday.

- Cooler and drier conditions beginning Tuesday and into much of
  the upcoming week with high temperatures as low as the middle
  to upper 70s by the middle of the week.

&&

.DISCUSSION...
Issued at 253 PM CDT Sat Jul 13 2024

Storms, Some Severe This Afternoon Through Tonight:

As we continue through the afternoon and evening, a messy interplay
of subtle mesoscale thermodynamic features and lifting mechanisms
will need to be monitored closely. While the overall conceptual
model for today remains vaguely similar with the thermal ridge
trying to build in leading to a developing cap. The wrinkle being
thrown into this is the convective system throughout the morning and
afternoon that pushed through northern portions of the region
earlier this morning which leaves some questions for how much
instability has been worked over and if any outflow propagation
could mitigate the capping we could see later this afternoon and
evening leading to some different potential scenarios.

With the convection spreading through portions of north-central WI
and initiating across portions of MN, observing a fairly worked over
atmosphere in these areas leading to relatively limited instability.
This in combination with the increasing 700mb temperatures further
southwest will setup a fairly sharp MUCAPE gradient later this
evening shown in the 13.15z RAP. With this in place, some of the
CAMs would suggest a cluster of storms to be able to develop with a
very weak nose of 850mb moisture transport (the 13.12z HRRR and
ARW are good examples of this). With roughly 25-40 kts of bulk
shear and fairly robust MLCAPE (2000-4000 J/kg) present in the
13.15z RAP, would think in this scenario that storm mode would
take on a multi-cell, perhaps supercellular configuration as it
progresses through with mainly a damaging wind and large hail
threat. Would not be able to completely rule out an isolated
tornado with some low-level curvature in the KRST 13.17z RAP
sounding if this scenario unfolds. The 13.12z ARW family really
likes to portray this scenario as well with little development
of an MCS later tonight with the shortwave passage, likely due
to convective contamination upstream. Not ruling out that the
previously forecasted MCS would still manifest in this scenario.
However, with downstream convection messing with overall
thermodynamics, would have serious implications for this
overnight MCS potential as it would have minimal instability to
work with. Either way, will need watch this convection over MN
closely over the next few hours as the CAMs all disagree with
how to handle it.

Another possibility, is more development of the thermal ridge
leading to the previously mentioned capping inversion further
through the local area, similar to previous forecast iterations.
Looking at 700mb temps in the 07.12z HREF would suggest keeping the
10-12 C temps southwest of the I-94 corridor. This can be shown with
the current probabilities for 10 C temps or greater along the I-90
corridor of 40 to 70%. Additionally, will need to watch how much
instability manages to entrain itself across this region with fairly
substantial contamination has occurred from ongoing convection across
northern WI. Assuming that enough instability is present, damaging
wind gusts would be the primary threat with an organized MCS pushing
through roughly the I-94 corridor tonight with lower confidence in
it organizing further southwest. The degree to which the cap builds
in would determine the southwestern extent of this MCS overnight.
Widespread rainfall amounts of 0.5 to 1" would be expected with this
MCS with locally as high as 2-3" possible per the 13.12z HREF
ensemble max for QPF through Sunday morning. However, with the
progressive nature of these storms would expect any flooding
concerns to be very isolated.

The key takeaways from all of this would be that much of how the cap
and convection early in day affected it will determine how
convection will manifest later this evening and into the overnight.
Two scenarios are present with an MCS overnight within the vicinity
of the I-94 corridor being one possibility. However, uncertainty
remains in exactly how far northeast the cap develops through the
evening and overnight and if instability has been mitigated due to
earlier convection. Additionally, will need to be vigilant for a
secondary scenario with severe storms this evening if any outflow
boundaries from ongoing convection in central MN can manifest
anything. Damaging wind gusts will be a threat with both scenarios
but large hail cannot be ruled out with any quasi-discrete
convection when also considering mid-level lapse rates of around
7C/km.

Additional Storms, A Few Strong to Severe into Monday:

Sunday continues to trend more on the conditional side for any
severe weather with the aforementioned cap firmly in place during
the morning. With the lack of any shortwave energy, the main forcing
mechanism for any convection during the day on Sunday would be
residual outflow boundaries from prior convection overnight
Saturday. While the cap does try to erode towards peak heating,
would say that you are less likely to have any residual outflow
boundary later into the day with the MCV associated with tonight's
convection well south and east. Overall would anticipate with the
stronger cap earlier in the day and lack of forcing later into the
day would enable a drier trend but will hold onto some precipitation
chances (15-30% chance) when considering how much instability will
be present (4000-5000 J/kg of MLCAPE in the 13.15z RAP), not much
would be needed to initiate convection.

Further potential for strong to severe storms are possible Monday
and Monday night as additional pieces of weak shortwave energy push
through the region during the afternoon/evening hours dragging a
surface cold front along with it. Instability ahead of the boundary
looks fairly solid with MLCAPE values of 3000-4000 J/kg and more
robust shear profiles relative to this weekend in the 13.12z NAM
which would be fairly favorable for more organized severe storms
along this boundary. With the cap still a question as shown earlier
in the day in the 13.12z NAM but does try to erode by mid-day.
Consequently, the SPC has a Slight Risk (Threat level 2 of 5) for
their day 3 outlook to address this potential.

Heat Continues Through Monday:

With the aforementioned warmer air aloft building overnight and into
Sunday, zonal to northwesterly flow aloft coupled with
south/southwesterly surface flow will allow temperatures to trend
above normal for the weekend and Monday. Sunday likely will trend
warmer than today with 13.13z NBM having a 25th to 75th percentile
spread for highs at La Crosse of 90 to 94 degrees. With southerly
flow helping aid dewpoints in the lower to middle 70s on Sunday,
pretty good consensus that heat indices will near 100 degrees for
some locations for Sunday. Could still see some storms on Sunday
with any residual outflow boundaries that may be present so still
some potential for temperatures to remain cooler if storms develop,
but overall would expect temperatures to trend warmer in either
case. Saturday and Monday will likely trend warmer as well however,
with convection around probably will trend slightly cooler but still
above normal with heat indices in the 90s for most.

Drier, Cooler by Tuesday Through The End of the Week:

As we head into Tuesday, northerly flow will help aid in cooler air
to be advected into our region behind a cold front that progresses
through our region aided by a shortwave late Monday. Consequently, t
he 13.00z grand ensemble (GEFS/EC ensemble/Canadian ensemble)
generally trend temperatures below normal, having an inter-quartile
range of 72 to 77 degrees for highs on Wednesday at La Crosse with
similar degree of confidence throughout the rest of the week.
Additionally, as a surface high pressure pushes into the region mid-
week shown in the 13.12z GFS/EC/NAM, would expect minimal
precipitation chances from Wednesday through Friday.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 628 PM CDT Sat Jul 13 2024

Ongoing strong to severe storms extend through much of the Upper
Mississippi River Valley. Both TAF sites (KLSE/KRST) have and
will be impacted over the next few hours. Isolated severe storm
situated near KRST has had a slow storm motion so have kept TS
till 05Z. Subsequent storms expected overnight. Limited
confidence for storms. If they do form, expect a northwest to
southeast motion late tonight into early tomorrow morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...JAR
Hazardous weather outlook, Jul 13, 3:52 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
352 AM CDT Sat Jul 13 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
352 AM CDT Sat Jul 13 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible, especially this afternoon
and tonight. Damaging winds and locally heavy rainfall are the
primary hazards, but large hail is also possible.

Afternoon heat indices of 90 to 100 are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic storm chances continue Sunday through Monday, with the
higher chances on Monday. Storms could become strong to severe.

Afternoon heat indices of 90 to 100 are expected.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be requested at some point this weekend
through Monday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Local storm report, Jul 13, 6:53 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
653 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             5 NNW Nodine            43.97N 91.49W
07/13/2024  E1.50 Inch       Winona             MN   County Official

&&

jar
Local storm report, Jul 13, 6:57 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
657 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Hail             Pickwick                43.98N 91.49W
07/13/2024  E0.70 Inch       Winona             MN   County Official

&&

jar
Local storm report, Jul 13, 6:59 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
659 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             5 E Pickwick            43.98N 91.50W
07/13/2024  E1.75 Inch       Winona             MN   County Official

&&

jar
Local storm report, Jul 13, 7:00 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
700 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Tstm Wnd Gst     3 NNW Stewartville      43.90N 92.50W
07/13/2024  M81 MPH          Olmsted            MN   ASOS

            ASOS station KRST Rochester International
            Airport.

&&

jar
Local storm report, Jul 13, 7:47 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
747 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     5 WSW Cummingsville     43.84N 92.35W
07/13/2024  M74 MPH          Fillmore           MN   Trained Spotter

&&

jar
Local storm report, Jul 13, 7:49 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
749 PM CDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     Tstm Wnd Dmg     2 SSW Fountain          43.72N 92.14W
07/13/2024                   Fillmore           MN   Public

            Downed trees and power poles.

&&

jar

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:44 PM CDTSevere Thunderstorm WarningARXAllamakee, Howard, Winneshiek61 min
Jul 13, 8:49 PM CDTSpecial Weather StatementARXClayton, Fayette71 min
Jul 13, 9:28 PM CDTSevere Thunderstorm WarningARXClayton47 min
Jul 14, 3:41 AM CDTSpecial Weather StatementARXAllamakee, Winneshiek49 min
Jul 14, 4:05 AM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek40 min
Jul 14, 5:33 AM CDTSpecial Weather StatementARXDubuque27 min
Jul 13, 7:06 PM CDTSevere Thunderstorm Warning Considerable damage threatARXDodge, Fillmore, Mower, Olmsted, Winona39 min
Jul 14, 2:11 AM CDTSpecial Weather StatementARXWabasha34 min
Jul 14, 2:46 AM CDTSpecial Weather StatementARXWinona29 min
Jul 14, 3:20 AM CDTSpecial Weather StatementARXFillmore, Houston25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.